Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 174, NWS Omaha, NE

June 24, 2018Colfax County, Dodge County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2018, 6:56 PM CDT for Colfax County, Dodge County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2018, 6:56 PM CDT (23:56 UTC)
Expired
Jun 24, 2018, 7:30 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colfax County, NE, Dodge County, NE

The radar

The Omaha radar (KOAX), 51 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 824 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
824 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:49 PM CDT, 7 minutes earlier.

Area forecast discussion, Jun 24, 6:49 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
649 PM CDT Sun Jun 24 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 347 PM CDT Sun Jun 24 2018

Main forecast problems are possible severe convection and flooding
in the near term.

Complex mesoscale pattern over the Central Plains.  Large MCS moved
across OK/southern KS last night and stabilized the air mass
across much of Kansas. Main low level moisture axis extends from
along the Missouri River Valley from northwest Missouri
southeastern South Dakota. In addition a surface trough extends
from near Hastings to Sioux City. Another boundary extends from
Sioux City Southeast into central Iowa. Air mass is unstable with
ML CAPE between 1500 to 2000 J/Kg. Convection has developed on
both boundaries. Effective bulk shear is weak over eastern
Nebraska and southwest Iowa, hence we can expect pulse storms
across the area. Surface vorticity is sufficient along these
boundaries to be conducive for non-supercell tornadoes and will
have to be watched closely.

As upper low moves into the Central High Plains tonight with a
strong shortwave rotating around the low across eastern Nebraska
Monday morning.  Overnight Thunderstorms are expected to travel east
and become an MCS across Kansas. Nebraska will be on the northern
fringe of the MCS, but some heavy precipitation may rotate
northeast across eastern Nebraska and western Iowa in the early
morning hours. It is at this time we will have to watch for any
flooding from heavy rain over the area. Closed upper low will be
over northeast Nebraska on monday and greatest threat of heavy
rainfall will be over northeast Nebraska. Threat of severe on
Monday appears to be over western Iowa where greater instability
is expected east of upper low. By midday Tuesday, the upper low
moves out of the area.

Ridging moves into the area for Wednesday and temperatures begin
to warm up into the 90s. Hottest day is expected to be Thursday
with heat indices

.LONG TERM...(Wednesday night through Sunday)
Issued at 347 PM CDT Sun Jun 24 2018

Ridge remains over the area with hot temperatures in the mid 90s
and heat indices between 100 and 105. Overnight thunderstorm
complexes moving across the ridge over the area are possible
early Thursday and Saturday morning. Another upper trough is
forecast to move in on late Saturday into Sunday, which will be
the next chance for organized convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 643 PM CDT Sun Jun 24 2018

Difficult TAF as TS development has been isolated and sporadic.
Presently believe all TAF sites are VFR in the near term with a
decaying SHRA near OMA. This trend seems likely to hold for the
next few hours but forecast is increasingly uncertain after that
time as TS development could occur just about any time through the
night. Most likely time period for widespread TS with accompanying
MVFR cigs is highlighted in the TAF generally after 12Z tomorrow,
followed by another period of more sporadic TS development
through the remainder of the TAF period. Additional, winds will
fluctuate quite a bit through the period, especially at OFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 24, 5:38 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
538 PM CDT Sun Jun 24 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
538 PM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Scattered thunderstorms are expected across the area through this
evening. Thunderstorms are then expected to become widespread
across the area through the early morning hours. A few of these
storms may become severe with hail up to the size of half dollars
and isolated damaging winds up to 60 mph being the primary
hazards. There is also some potential for heavy rain and flooding
to occur, as some locations may receive more than 2 inches of rain
through Monday morning.

Additional thunderstorms are possible through the day on Monday,
with potential for strong to severe thunderstorms primarily over
western Iowa and far eastern Nebraska.

Minor river flooding will continue along the Missouri River from
Brownville downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

A few storms could occur Tuesday into Tuesday night with a small
chance for these to become severe, primarily over southwest Iowa.

Additional thunderstorms are possible by Friday night into
Saturday.

Minor river flooding is forecast to continue along the Missouri
River from Brownville to Rulo through the period. Flooding may
develop farther north by mid week, from around Plattsmouth to
Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not expected today.

In the hours before

Special weather statement, Jun 24, 2:56 PM CDT, 4 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
256 PM CDT SUN JUN 24 2018

NEZ043-242030-
Colfax NE-
256 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLFAX COUNTY UNTIL 330
PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Leigh, or 16 miles northeast of Columbus, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkson, Richland, and Camp Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9716 4174 9711 4156 9703 4140 9719
      4142 9725 4164 9725
TIME...MOT...LOC 1955Z 216DEG 16KT 4164 9719

BLB
Special weather statement, Jun 24, 4:45 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
445 PM CDT SUN JUN 24 2018

NEZ017-018-031-032-242215-
Stanton NE-Madison NE-Pierce NE-Wayne NE-
445 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN WAYNE...SOUTHEASTERN PIERCE AND NORTHWESTERN STANTON
COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Battle Creek, or 5 miles west of Norfolk, moving
northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Battle Creek, Hadar and Hoskins.

LAT...LON 4205 9727 4190 9756 4210 9769 4224 9739
TIME...MOT...LOC 2145Z 143DEG 13KT 4203 9752

MEAD
Special weather statement, Jun 24, 4:52 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
452 PM CDT SUN JUN 24 2018

IAZ091-242230-
Page IA-
452 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAGE COUNTY UNTIL 530 PM
CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarinda, or 14 miles northwest of Bedford, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clarinda, Shambaugh and Hepburn.

LAT...LON 4060 9507 4089 9511 4088 9493 4073 9493
      4073 9491 4059 9492
TIME...MOT...LOC 2152Z 184DEG 10KT 4075 9498

MEAD
Local storm report, Jun 24, 4:58 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
458 PM CDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 NW HADAR              42.12N 97.46W
06/24/2018  E1.00 INCH       PIERCE             NE   PUBLIC

            LOTS OF DIME TO QUARTER SIZE HAIL.

&&

BLB
Special weather statement, Jun 24, 6:03 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
603 PM CDT SUN JUN 24 2018

IAZ069-NEZ052-053-242330-
Pottawattamie IA-Sarpy NE-Douglas NE-
603 PM CDT SUN JUN 24 2018

...SPECIAL WEATHER STATEMENT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm over
Papillion, or 9 miles south of Omaha, moving north at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Omaha, western Council Bluffs, Bellevue, Papillion, La Vista,
Ralston, Springfield, Millard, Offutt AFB, Carter Lake, Boys Town,
Camp Maha and Chalco.

LAT...LON 4106 9595 4106 9597 4105 9598 4105 9599
      4107 9604 4106 9609 4107 9620 4131 9615
      4128 9585
TIME...MOT...LOC 2302Z 191DEG 26KT 4114 9607

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:28 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge47 min
Jun 23, 10:10 PM CDTSevere Thunderstorm WarningOAXColfax, Madison, Platte, Stanton35 min
Jun 24, 1:27 AM CDTSpecial Weather StatementOAXLancaster33 min
Jun 24, 2:56 PM CDTSpecial Weather StatementOAXColfax34 min
Jun 24, 3:04 PM CDTSevere Thunderstorm WarningOAXColfax26 min
Jun 24, 4:45 PM CDTSpecial Weather StatementOAXMadison30 min
Jun 24, 4:48 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne27 min
Jun 24, 6:03 PM CDTSpecial Weather StatementOAXSarpy27 min
Jun 24, 12:34 AM CDTSpecial Weather StatementOAXMonona26 min
Jun 24, 4:52 PM CDTSpecial Weather StatementOAXPage38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.